Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Duluth, MN

June 22, 2002Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2002, 3:30 PM CDT for Saint Louis County, Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2002, 3:30 PM CDT (20:30 UTC)
Expired
Jun 22, 2002, 4:30 PM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:55 PM CDTHail 1Cotton, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:26 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 22, 3:26 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT SAT JUN 22 2002

FORECAST CONCERN WILL BE ON SEVERE WEATHER TONIGHT.

CURRENT ZONE PACKAGE LOOKS REAL GOOD AND NO MAJOR CHANGES WILL BE
MADE. ALL VOLITILE INDICIES ARE PEAKING THIS AFTERNOON. THIS SHOULD
CONTINUE THROUGH A GOOD PORTION OF TONIGHT. HELICITIES FROM THE SFC
UP ARE FAIRLY HIGH WITH PW RANGING IN THE 1.5 RANGE AND WBZ AROUND
10K WE SHOULD SEE ALL THE ABOVE WITH THESE TS...DAMAGING WINDS...
CONTINUOUS LIGHTNING...LARGE DAMAGING HAIL...FLOODING...AND A TORNADO
WOULDNT BE OUT OF THE QUESTION.

.DLH...NONE.

T.ERICKSON

In the hours before

Special weather statement, Jun 22, 9:30 AM CDT, 6 hours before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT SAT JUN 22 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THREAT...
LARGE HAIL...DAMAGING WIND AND VERY HEAVY RAINFALL.

DISCUSSION...
THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON THROUGH TONIGHT.
SOME UPPER LEVEL ENERGY WILL COMBINE WITH A DEEP LAYER OF MOISTURE TO
SET OFF NUMEROUS SHOWERS AND THUNDERSTORMS AT TIMES. THE THREAT FOR
SEVERE STORMS WILL BE MAINLY ALONG AND NORTH OF A PARK RAPIDS TO
DULUTH LINE THROUGH THIS AFTERNOON. TONIGHT THE THREAT WILL
SHIFT INTO MOST OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
INTO TONIGHT.

.END

T.ERICKSON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:54 PM CDTSevere Thunderstorm WarningDLHItasca51 min
Jun 22, 2:35 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Jun 22, 3:36 PM CDTSevere Thunderstorm WarningDLHCass, Itasca54 min
Jun 22, 3:43 PM CDTSevere Thunderstorm WarningDLHSaint Louis47 min
Jun 22, 4:09 PM CDTSevere Thunderstorm WarningDLHItasca36 min
Jun 22, 4:34 PM CDTSevere Thunderstorm WarningDLHCass26 min
Jun 22, 4:49 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca41 min
Jun 22, 6:03 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis57 min
Jun 22, 6:05 PM CDTSpecial Marine WarningDLH60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.